Alert archive / Colorado / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Denver/Boulder, CO

May 23, 2025Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 23, 2025, 6:10 PM MDT for Washington County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2025, 6:10 PM MDT (00:10 UTC)
Expired
May 23, 2025, 6:33 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:59 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 385 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS55 KBOU 240010
SVRBOU
COC121-240100-
/O.NEW.KBOU.SV.W.0049.250524T0010Z-250524T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
610 PM MDT Fri May 23 2025

The National Weather Service in Denver has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in northeastern Colorado...

* Until 700 PM MDT.

* At 610 PM MDT, a severe thunderstorm was located over Burdett, or 
  19 miles northeast of Akron, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect
           hail damage to roofs, siding, windows, and vehicles.
           Expect wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lone Star and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. This storm is capable of producing 
dangerous hail and damaging winds.

&&

LAT...LON 4037 10306 4044 10290 4044 10278 4035 10278
      4035 10279 4013 10279
TIME...MOT...LOC 0010Z 320DEG 18KT 4034 10294

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barjenbruch
1 follow-up statement
262 
WWUS55 KBOU 240033
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
633 PM MDT Fri May 23 2025

COC121-240043-
/O.CAN.KBOU.SV.W.0049.000000T0000Z-250524T0100Z/
Washington CO-
633 PM MDT Fri May 23 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR FAR NORTHEASTERN 
WASHINGTON COUNTY...

The Severe Thunderstorm Warning that was previously in effect has 
been reissued for Washington County and is in effect until 715 PM 
MDT. Please refer to that bulletin for the latest severe weather 
information.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT 
Friday for a portion of northeast Colorado.

&&

LAT...LON 4037 10306 4044 10290 4044 10278 4035 10278
      4035 10279 4013 10279
TIME...MOT...LOC 0010Z 320DEG 18KT 4033 10294

$$

Barjenbruch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:23 PM MDT, 2 hours 47 minutes earlier. Its key messages:

  • A couple supercells likely this afternoon across the northeastern portions of the plains. Large hail is the main threat, but an isolated tornado or two remain possible.
  • A conditional severe threat Saturday across most of the plains and I-25 corridor.
  • Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures.
  • Gradual warming next week with more typical shower/storm coverage each afternoon and evening.
Area forecast discussion, May 23, 3:23 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
323 PM MDT Fri May 23 2025

.KEY MESSAGES...

- A couple supercells likely this afternoon across the
  northeastern portions of the plains. Large hail is the main
  threat, but an isolated tornado or two remain possible.

- A conditional severe threat Saturday across most of the plains
  and I-25 corridor.

- Higher shower and storm coverage through the Memorial Day
  Weekend, along with cool temperatures.

- Gradual warming next week with more typical shower/storm
  coverage each afternoon and evening.

&&

.SHORT TERM /Through Saturday/...
Issued at 302 PM MDT Fri May 23 2025

For the most part, things continue to progress as expected this
afternoon. Across the metro, it's been a little slower to warm up,
with the near-surface inversion just a touch stronger than
guidance had suggested. Temperatures have made it into the upper
70s/low 80s so far, and high temperatures are still expected to
make it into the low/mid 80s for most locations later this
afternoon (high so far at DEN is 82F).

Meanwhile, the more interesting part of the forecast will unfold
over the next few hours. Convection has already developed across
Elbert county, where SPC Mesoanalysis suggests the inversion/cap
has eroded better than anticipated. With guidance not handling
this well, it's difficult to say how this will evolve as it drifts
towards the better moisture/instability axis, but at least a
marginal severe threat exists along/south of I-70 into Lincoln
county this afternoon and evening.

The convection north of Cheyenne still looks to be the main show
this afternoon. Guidance has been remarkably consistent, with a
dominant supercell or two eventually emerging from the currently
disorganized TS, which then turn right and drop southeastward into
the northeast corner of Colorado. Though there remains some
modest capping in the region, continued daytime heating along with
some surface moisture convergence should continue to erode what
little cap remains. In general, the parameter space is largely
favorable for severe convection, with MLCAPE exceeding 2000 J/kg
along with ample deep layer shear. There may be some brief
potential for a tornado or two, with some sort of boundary noted
on KFTG radar near STK-AKO.

As we move onto tonight, deep boundary layer moisture is expected
to advect into the region as east-southeasterly flow strengthens
(potentially aided by convective outflow across eastern Colorado).
While this will increase surface dew points into the upper 40s/low
50s across the Denver metro, it will also lead to widespread
stratus... making tomorrow's forecast difficult.

We'll almost certainly start the forecast period socked in stratus
across most of the lower elevations. Guidance, like just about
every other time we have this setup, provides a large range of
solutions but little in the way of any clear signal. There are
generally two schools of thought here, depending on your
perspective. The first would be that the continued southeasterly
surface flow eventually forces some stratus breakout by mid/late
morning, leading to widespread destabilization across the I-25
corridor and adjacent plains by midday. Guidance in this camp
paints quite a favorable setup across most of the metro and
plains, with good CAPE/bulk shear profiles and curved hodographs.
If this were the case, scattered supercells would be a favored
storm type with hail as the primary threat. On the other hand, a
deeper stratus deck that doesn't manage to burn off would lead to
significant capping (12z NAMnest solution) with a few weak
thunderstorms across the lower elevations. As is normally the
case, we'll likely have a better idea by tomorrow morning.

Temperatures will be cooler than today either way, but should
reach the upper 60s to low 70s.

&&

.LONG TERM /Saturday night through Friday/...
Issued at 302 PM MDT Fri May 23 2025

Cooler weather will prevail for Sunday and Memorial Day as an
upper trough continues to slowly move eastward towards the CWA.
Sunday looks to be the coolest day of the week, as a thicker
stratus deck is likely to form Saturday night (especially if
additional moisture/precip is added from convection). There's
enough forcing to support widespread showers and a few storms in
the afternoon with skinny CAPE profiles across the lower
elevations.

The overall pattern doesn't change significantly Monday, with
temperatures again in the 60s and additional chances for afternoon
showers/storms. We probably won't have a good handle on any
timing/severity of storms for another day or two, so those with
outdoor activities planned should continue to check back for
further updates.

Model solutions gradually diverge into next week, though most
ensemble guidance would suggest at least chances for
showers/storms during the afternoon/evening hours... not all that
atypical for late May in Colorado. A gradual warming trend is
expected through the week, with potentially warmer weather looming
as we get to next weekend with hints of a larger ridge developing
in that timeframe.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1138 AM MDT Fri May 23 2025

VFR today. Winds are light and variable this morning, and should
remain fairly weak through most of the day. Main concern this
afternoon and evening is for some stronger east/northeasterlies as
convective outflow attempts to push in from northeast Colorado.
The stronger gusts would likely last for only an hour or two, with
steadier easterly flow behind it.

By tonight, guidance is in good agreement in advecting a stratus
deck into the terminals. This generally looks to be near/after
06z, with generally MVFR/IFR cigs. Can't completely rule out some
LIFR cigs at some point overnight but will watch model trends in
the meantime.

Stratus should slowly erode tomorrow morning, especially if some
sort of diffuse Denver cyclone/southeasterly flow can develop
across the metro. Any afternoon convection will be highly
dependent on stratus evolution during the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Hiris
LONG TERM...Hiris
AVIATION...Hiris
Hazardous weather outlook, May 23, 9:04 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
904 AM MDT Fri May 23 2025

COZ030>051-241515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
904 AM MDT Fri May 23 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple strong to severe thunderstorms will be possible this
afternoon across far northeastern Colorado, mainly along and east
of a line from Sterling to Akron. Large hail and gusty winds will
be the main threats from storms this afternoon.

Across the Denver metro, dry weather is expected with highs in the
mid 80s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Coverage of showers and thunderstorms will increase Saturday,
with a few severe storms possible along the Front Range into the
eastern plains. Scattered to numerous showers and storms can then
be expected through Sunday, but cooler weather will likely limit
instability and any severe storm threat. Memorial day should see a
little lower shower and storm coverage, with temperatures
remaining a few degrees below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
reports of hail or wind will be appreciated.

In the hours before

Local storm report, May 23, 5:00 PM MDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
500 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Hail             1 SW Pawnee Pass        40.61N 103.50W
05/23/2025  E2.00 Inch       Logan              CO   Public

            Report from mPING: Hen Egg (2.00 in.).

0458 PM     Hail             1 SW Pawnee Pass        40.62N 103.49W
05/23/2025  E1.75 Inch       Logan              CO   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 23, 5:06 PM MDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
506 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             1 E Pawnee Pass         40.62N 103.46W
05/23/2025  E1.00 Inch       Logan              CO   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 23, 5:25 PM MDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
525 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Hail             2 E Pawnee Pass         40.62N 103.45W
05/23/2025  E3.00 Inch       Logan              CO   Public

            Report from mPING: Tea Cup (3.00 in.).

&&
Local storm report, May 23, 5:27 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
527 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             4 W Atwood              40.55N 103.34W
05/23/2025  E2.50 Inch       Logan              CO   Public

            Report from mPING: Tennis Ball (2.50 in.).

0523 PM     Hail             4 S Logan Corners       40.57N 103.35W
05/23/2025  E2.00 Inch       Logan              CO   Public

            Report from mPING: Hen Egg (2.00 in.).

&&
Local storm report, May 23, 5:33 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
533 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             Atwood                  40.54N 103.27W
05/23/2025  E1.00 Inch       Logan              CO   Public

            Report from mPING: Quarter (1.00 in.).

0530 PM     Hail             Merino                  40.48N 103.35W
05/23/2025  E2.00 Inch       Logan              CO   Public

            Report from mPING: Hen Egg (2.00 in.).

&&
Local storm report, May 23, 6:04 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
604 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Hail             Akron                   40.16N 103.21W
05/23/2025  E1.75 Inch       Washington         CO   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:30 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington45 min
May 24, 1:28 PM MDTSpecial Weather StatementBOUDouglas47 min
May 24, 2:11 PM MDTSpecial Weather StatementBOUElbert49 min
May 24, 2:29 PM MDTSevere Thunderstorm WarningBOUElbert46 min
May 24, 2:49 PM MDTSevere Thunderstorm WarningBOUDouglas41 min
May 24, 3:15 PM MDTSpecial Weather StatementBOUElbert45 min
May 24, 3:32 PM MDTSpecial Weather StatementBOUElbert43 min
May 24, 3:47 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert43 min
May 24, 4:28 PM MDTSevere Thunderstorm WarningBOUElbert47 min
May 24, 5:09 PM MDTSevere Thunderstorm WarningBOUJefferson51 min
May 24, 5:53 PM MDTSevere Thunderstorm WarningBOUDouglas37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.